Alert archive / Utah / Wind Advisories in 2023

Wind Advisory 9, NWS Salt Lake City, UT

March 3, 20235 counties in Utah

NWS Salt Lake City, UT issued this wind advisory at Mar 3, 2023, 1:25 PM MST for 5 counties in Utah. It took effect at Mar 4, 2023, 12:00 PM MST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Mar 3, 2023, 1:25 PM MST (20:25 UTC)
In effect from
Mar 4, 2023, 12:00 PM MST
Expired
Mar 5, 2023, 2:55 AM MST
In force
15 hr
Issued by
NWS Salt Lake City, UT

Counties Beaver County, UT, Iron County, UT, Juab County, UT, Millard County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 100 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.4 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2023-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2023-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1311 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

394 
WWUS75 KSLC 032025
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
125 PM MST Fri Mar 3 2023

UTZ115-122-041430-
/O.NEW.KSLC.WI.Y.0009.230304T1900Z-230305T1200Z/
Western Millard and Juab Counties-Southwest Utah-
Including the cities of Delta, Little Sahara, Beaver, Cedar City,
and Milford
125 PM MST Fri Mar 3 2023

...WIND ADVISORY IN EFFECT FROM NOON SATURDAY TO 5 AM MST
SUNDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Western Millard and Juab Counties and Southwest Utah.

* WHEN...From noon Saturday to 5 AM MST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Travel could be difficult due to
  crosswinds, especially for high profile vehicles and vehicles
  with trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
3 follow-up statements
980 
WWUS75 KSLC 041033
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
333 AM MST Sat Mar 4 2023

UTZ115-122-042300-
/O.CON.KSLC.WI.Y.0009.230304T1900Z-230305T1200Z/
Western Millard and Juab Counties-Southwest Utah-
Including the cities of Delta, Little Sahara, Beaver, Cedar City,
and Milford
333 AM MST Sat Mar 4 2023

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 5 AM MST
SUNDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Western Millard and Juab Counties and Southwest Utah.

* WHEN...From noon Saturday to 5 AM MST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Travel could be difficult due 
  to crosswinds, especially for high profile vehicles and 
  vehicles with trailers.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
849 
WWUS75 KSLC 042120
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
220 PM MST Sat Mar 4 2023

UTZ128>131-051200-
/O.NEW.KSLC.WI.Y.0010.230305T1700Z-230306T0300Z/
South Central Utah-Capitol Reef National Park and Vicinity-
Western Canyonlands-Glen Canyon Recreation Area/Lake Powell-
Including the cities of Kanab, Escalante, Loa, Torrey, 
Hanksville, Big Water, and Bullfrog
220 PM MST Sat Mar 4 2023

...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM MST SUNDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...South Central Utah, Capitol Reef National Park and 
  Vicinity, Western Canyonlands and Glen Canyon Recreation 
  Area/Lake Powell.

* WHEN...From 10 AM to 8 PM MST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Travel could be difficult due 
  to crosswinds, especially for high profile vehicles and 
  vehicles with trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

UTZ115-122-051200-
/O.CON.KSLC.WI.Y.0009.000000T0000Z-230305T1200Z/
Western Millard and Juab Counties-Southwest Utah-
Including the cities of Delta, Little Sahara, Beaver, Cedar City,
and Milford
220 PM MST Sat Mar 4 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST SUNDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Western Millard and Juab Counties and Southwest Utah.

* WHEN...Until 5 AM MST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Travel could be difficult due 
  to crosswinds, especially for high profile vehicles and 
  vehicles with trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
842 
WWUS75 KSLC 050955
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
255 AM MST Sun Mar 5 2023

UTZ115-122-051100-
/O.CAN.KSLC.WI.Y.0009.000000T0000Z-230305T1200Z/
Western Millard and Juab Counties-Southwest Utah-
Including the cities of Delta, Little Sahara, Beaver, Cedar City,
and Milford
255 AM MST Sun Mar 5 2023

...WIND ADVISORY IS CANCELLED...

Southwest winds gusting to 30 mph will remain possible through the
early morning hours, however winds will remain below the advisory
threshold. Therefore the Wind Advisory has been cancelled. 

$$

UTZ128>131-052200-
/O.CON.KSLC.WI.Y.0010.230305T1700Z-230306T0300Z/
South Central Utah-Capitol Reef National Park and Vicinity-
Western Canyonlands-Glen Canyon Recreation Area/Lake Powell-
Including the cities of Kanab, Escalante, Loa, Torrey, 
Hanksville, Big Water, and Bullfrog
255 AM MST Sun Mar 5 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
8 PM MST THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...South Central Utah, Capitol Reef National Park and 
  Vicinity, Western Canyonlands and Glen Canyon Recreation 
  Area/Lake Powell.

* WHEN...From 10 AM this morning to 8 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Travel could be difficult due 
  to crosswinds, especially for high profile vehicles and 
  vehicles with trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Mar 3, 3:49 AM MST, 9 hours 36 minutes earlier.

Area forecast discussion, Mar 3, 3:49 AM MST, 9 hours 36 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
349 AM MST Fri Mar 3 2023

.SYNOPSIS...A weak weather system will cross northern Utah and
southwest Wyoming today. A cool and wet pattern will redevelop
over the weekend and persist through much of next week.

&&

.SHORT TERM (Through 12Z Sunday)...A low amplitude shortwave
trough currently crossing the interior Pacific Northwest/northern
Great Basin will translate across northern Utah/southwest Wyoming
through the day today. Warm advection ahead of this wave has
allowed for showers across the northern third of the forecast
area, however a dry boundary layer has kept much of this from
reaching the valley floors, while light snow has been noted at
times across the higher terrain. As the approaching trough crosses
this area anticipate snowfall to increase in coverage and
eventually reach the valley floors mid to late morning. Any valley
accumulation should remain limited to an inch or so, while a few
inches can be expected across the higher terrain through early
afternoon, particularly those area favored in west-northwest
flow. Given early March sun angles and anticipated low precip
intensity have not issued any winter headlines for this event.

Central/southern Utah will remain far enough south to remain dry
as this wave passes to the north. Warming aloft should allow max
temperatures to trend 3-5 degrees warmer this afternoon. across
these areas.

As the aforementioned upper trough axis pulls east of the
forecast area this afternoon, snow will taper to showers by mid
afternoon before ending before sunset as a low amplitude mid
level ridge temporarily develops overhead. This ridge will quickly
shift east early Saturday as the upper flow backs to
southwesterly, in response to a developing longwave trough. This
trough, anchored around an upper low spinning along the Pacific
Northwest coast, will maintain an active pattern through the
remainder of the short term and beyond.

This first in a series of shortwave troughs within a broad
cyclonic flow will eject across northern Utah/southwest Wyoming
Saturday night. Increasingly moist warm advection ahead of this
wave will overspread the northern half of the forecast area
Saturday afternoon, allowing for snow to develop across the higher
terrain as early as late Saturday morning, then becoming more
widespread through the afternoon. The ejecting trough will cross
the area Saturday evening, bringing a period of widespread
precipitation to northern and potentially central Utah in addition
to southwest Wyoming. The air mass may warm sufficiently to raise
snow levels above the valley floor Saturday evening, and have
included a rain/snow mix for these areas, before changing back
over to snow Saturday night. Precipitation is expected to trend
downward late Saturday night as this wave pulls away from the
area. In general anticipate advisory level snowfall totals across
the higher terrain, but have held off on any headlines until the
current event winds down.

.LONG TERM (After 12Z/5AM Sunday)...Start of the forecast period
features amplified zonal flow atop the forecast region associated
with broad troughing extending from the PacNW. Broad scale synoptic
ascent associated with the trough in combination with smaller scale
shortwave impulses moving through the trough will yield a
continuation of an unsettled pattern, at least into early next week.
Will see a bit better precip odds creep southward into southern Utah
Sunday into Monday, but otherwise central to northern Utah and
southwest Wyoming still remain favored, especially higher elevations
and mountains that are orographically favored in stronger zonal to
west-southwesterly flow. Overall QPF trends downward by this point,
but still maintain enough moisture for more modest snowfall
accumulation continuing in the mountains, along with the potential
for some light valley accumulations. Aside from the precip, the
amplified jet and associated lower level wind field will continue to
bring gusty winds to southern Utah Sunday on into Monday.

Modest confidence in a continued unsettled pattern into Tuesday
keeps some lower end PoPs in the forecast, but forecast confidence
quickly diminishes thereafter as ensembles continue to diverge
significantly in how the larger scale trough evolves through the
remainder of the week. By the end of Wednesday, ~25% of ensemble
members have the trough axis slipping east of the region, ~30%
depict a flattening trough and continued zonal flow, and ~45% show
some deepening of the trough into the Great Basin. Another day
later, the same subsets include ~25% of members with weak ridging
developing, ~30% with strong Pacific ridging bringing northwesterly
flow over the region, and ~45% with deeper trough axis over or just
west of the forecast region. The resulting spread in individual
forecast parameters is quite large. As an example utilizing the
ensemble spread, the difference between the 75th and 25th
percentiles for temperatures Wednesday and Thursday are around 10 to
15 degrees. Similarly large spreads are noted in most forecast
parameters. As a result, will likely continue to see changes in day
to day forecast numbers as guidance (hopefully) trends towards a
solution. For now, opted to keep NBM guidance largely unaltered for
this period.

&&

.AVIATION...KSLC...Winter system impacts terminal through Friday
afternoon. Will see CIGS lower, with a period of a few hours or so
of MVFR CIGS/VIS along with light snow. Some brief IFR conditions
can't be ruled out in any heavier bursts of snow, but given weaker
system, seems unlikely. Following the exit of snow, will see a
period of clearing/improvement, but next system quickly begins
pushing in through Saturday. For winds, magnitudes generally remain
light, with diurnally typical direction shifts.

.REST OF UTAH AND SOUTHWEST WYOMING...A quick and fairly weak winter
system will impact northern terminals with lowered CIGS and a period
of light snow from Friday morning into Friday afternoon. Conditions
generally remain VFR, with a period of MVFR CIGS/VIS associated with
the snow. Some brief IFR conditions can't be ruled out in heavier
bursts of snow, but largely seem unlikely given it being a weaker
storm. A period of clearing/improvement occurs following the exit of
the storm Friday evening, but next storm begins to push in Saturday.
For southern terminals, fairly benign VFR conditions expected to
persist, with some lowering cloud bases Friday night into Saturday
morning ahead of next system.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Seaman/Warthen

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 1:33 PM MSTWinter Weather AdvisorySLCBox Elder, Cache, Carbon, Davis, Duchesne, Emery and 9 more45 hr

Nearby

Wind Advisories in Utah, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.